Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 12, 2020, 4:15 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 12, 2020, 6:41 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 129 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WGUS51 KCTP 122015
FFWCTP
PAC071-133-122315-
/O.NEW.KCTP.FF.W.0010.200812T2015Z-200812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
415 PM EDT Wed Aug 12 2020
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central Lancaster County in south central Pennsylvania...
Southeastern York County in south central Pennsylvania...
* Until 715 PM EDT.
* At 414 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Delta, Wakefield, Holtwood, Sunnyburn, Susquehanna Trails, Fawn
Grove, Little Britain and Peach Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3978 7655 3985 7632 3985 7613 3973 7610
3973 7611 3974 7611 3972 7614 3972 7657
3973 7657
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Banghoff1 follow-up statement
446
WGUS71 KCTP 122241
FFSCTP
Flash Flood Statement
National Weather Service State College PA
641 PM EDT Wed Aug 12 2020
PAC071-133-122250-
/O.CAN.KCTP.FF.W.0010.000000T0000Z-200812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
641 PM EDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3978 7655 3985 7632 3985 7613 3973 7610
3973 7611 3974 7611 3972 7614 3972 7657
3973 7657
$$
BanghoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 327 PM EDT Wed Aug 12 2020 .SYNOPSIS... A weak cold front passing through the southern tier will stall out around or just south of the Maryland border this afternoon through Friday. The presence of this front will lead to a daily chance of thunderstorms, mainly across the south, for the rest of the week. Some of the rain could be heavy along and south of the stalled front. A gradual cooling trend will be seen each day through the end of the week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A tale of 2 airmasses is seen across the region today, with a refreshingly drier and slightly cooler airmass spreading into our nrn zones attm, while a soupy airmass with surface dewpoints in the upper 60s to around 76F holds tough along and south of a slow moving llvl boundary nearing the Mason/Dixon line. Very high sfc based cape and anomalously high DCAPE values over 1000 j/kg will combine with the Quasi-stationary front and weak shear to produce a near optimal pulse severe environment through 23Z today given the fact that there is just a weak mid-level cap present. Very slow moving storms will pose the threat for flash flooding and localized microbursts as the deep rain cores collapse. A Flash Flood Watch will continue in effect through this evening for Lanc and York Counties. Additional counties may be added to the watch later today. But, the threat is certainly highest in those two counties, as their FFG is near to even slightly below 1"/1hr. Schuylkill and northern Dauphin Co.s are also rather wet. But, the rest of the area is in a very dry stretch. Adams and Franklin Co.s have much higher FFG, and Fulton and Bedford Co.s are >2.5"/1hr. Excessive Rainfall Outlook (ERO) shows our wettest areas and a few counties surrounding them in a MDT risk for excessive rainfall (equates to flash flooding). Convection will linger into the first half of the night, and will likely still be posing a FF threat. NAM makes some very high QPF from spotty storms over the Laurels and south-central mtns tonight, lingering them much longer than other mdls. Look for mainly dry conditions across the entire region north of I-81 and the portion of I-76 extending through Scent PA. High clouds streaming NE up the Ohio River Valley will curb the temp drop by a few to several deg F tonight, but it'll still be notably cooler than recent nights with min temps ranging from the Low 50s acrs the NW mtns, to near 70F in the SE valleys. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Moisture will creep northward into the central counties during and after the storms that are on-going in southern PA. This will make it quite cloudy in many places S of IPT and UNV tonight despite the minimum in rainfall here/locally. Daytime mixing on Thursday should lower dewpoints and some semblance of drying from the high pressure to our north could nudge the bulk of the showers/storms farther to the south and should allow for a lower PoP for the day over the south. Still, additional storms are expected, at least in the far S, during the aftn and evening on Thursday. Temperatures trend a little cooler (right around normal) due to the cloud cover to start the day in the central and south. But, abundant sunshine across the north will help them get 5-10F above normal for the day. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... A stationary boundary draped across the Mason-Dixon line will drive the potential for a few lingering showers overnight on Thursday. A small bubble of surface high pressure is expected to develop on Friday, forcing the stationary front south & bringing relatively tranquil weather to most of the Commonwealth into the weekend. Low pressure off the East Coast may bring a few showers into (where else than) southeast PA on Friday afternoon, but going with the dry solution through Saturday. By Saturday evening, a weak surface trough underneath a broad upper trough will bring a surge of moisture into the Commonwealth during the day on Sunday. There is still ample uncertainty in the northward extent and amount of rainfall on Sunday with the ECENS trending drier and the GEFS trending wetter, but the GEFS mean produces upwards of an inch of rain to much of central and south central PA Sunday afternoon. The ECENS has trended wetter since 24 hours ago and bolsters confidence in higher PoPs. Have kept 40 PoPs in the forecast starting in the SW Saturday night and expanding over the entire area Sunday afternoon through Monday evening. The weak surface trough will stick around through Monday before a cold front sweeps through the Commonwealth, marking the end of an unsettled stretch and ushering in cooler and drier weather. The Climate Prediction Center 6-10 temperature outlook favors below normal temperatures in central PA. This will be a welcome relief after a prolonged stretch of warm weather. Additionally, the arrival of high pressure by the middle of next week seems to favor a drier than normal stretch for a little bit. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR flying will prevail through the rest of today in most places (and VFR will stay intact across the nrn half of the CWA). Slow moving to nearly stationary thunderstorms are likely across the far south central to southeast airspace later this afternoon/evening. Locally heavy downpours may result in brief IFR vis impacts. Coverage of showers should decrease tonight across the southern tier. Patchy fog and low cigs are possible into early Thursday morning. Outlook... Thu-Fri..Isold-sct t-storms possible mainly srn 1/2. Sat-Sun...Risk of t-storms expands north and west. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for PAZ065-066. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Lambert SHORT TERM...Lambert/Dangelo LONG TERM...Banghoff AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Aug 12, 12:08 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1208 PM EDT Wed Aug 12 2020 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 131615- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 1208 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033>036-056>059-063-064-131615- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams- 1208 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Heavy rainfall from slow-moving showers and thunderstorms may lead to minor flooding today along with localized strong wind gusts over 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ065-066-131615- York-Lancaster- 1208 PM EDT Wed Aug 12 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. In addition, some of the thunderstorm could contain highly localized, strong, downburst wind gusts in excess of 55 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:09 AM EDT | Flash Flood Watch | CTP | Lancaster, York | 16 hr |
| Aug 12, 3:42 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.